Colorado, 2007

Blizzard and Winter Storm in Colorado, January 20 to 21, 2007

January 20 to 21, 2007 · NWS BOU · 10 events in 10 counties and zones

Two storm systems, one moving to the south and east of the region, and the other brushing from the west, contributed to heavy snow along the Front Range Foothills, Urban Corridor and Northeast Plains. The heaviest snow fell south and east of Denver where a blizzard developed during the late morning and early afternoon hours.

Where it happened

Every event with a place to put it; 10 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
10

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS BOU wrote it up.

Two storm systems, one moving to the south and east of the region, and the other brushing from the west, contributed to heavy snow along the Front Range Foothills, Urban Corridor and Northeast Plains. The heaviest snow fell south and east of Denver where a blizzard developed during the late morning and early afternoon hours. In and near the Front Range Foothills and Palmer Divide, storm totals ranged from 6 to 15 inches. Across the Northeast Plains, storm totals ranged from 2 to 11 inches. |Very strong winds, produced extensive blowing and drifting snow along the Interstate 70 corridor, from just east of Denver to near Limon. Sustained winds from 30 to 45 mph were measured near Cedar Point with peak gusts to 60 mph. As a result, snow drifts 2 to 4 feet in depth made some roads impassable with whiteout conditions reported. Interstate 70, from Airpark Road to Burlington, and State Highway 86, near Cedar Point, were closed due to very poor driving conditions.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Denver/Boulder, CO wrote its last area forecast discussion before the first event at Jan 20, 1:40 PM MST, 8 hours 20 minutes earlier.

Area forecast discussion, Jan 20, 1:40 PM MST, 8 hours 20 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE DENVER CO
140 PM MST SAT JAN 20 2007

.SHORT TERM...FOR TONIGHT...THE SYSTEM THAT IS OVER CENTRAL NEW MEX
WILL MAKE ITS WAY INTO CENTRAL KS BY 12Z SUNDAY.  BOTH THE WRF/GFS
INDICATE WEAK UPWARD OMEGA THIS EVENING AS THE SYSTEM SKIRTS TO THE
S AND E OF THE CWFA.  BEST CHC OF PCPN MAY BE ASSOCIATED WIH THE
BAND THAT HAS NOW CLIPPING DEN AND MOVING INTO NERN WELD/LOGAN
COUNTIES.  THIS BAND SHUD WEAKEN THE REMAINDER OF THE AFTN.  FOR
THIS REASON WENT WITH JUST SCT POPS FOR THE URBAN CORRIDOR...BUT
WILL HANG ONTO LIKELY POPS ACROSS ZONES 46>51 THRU THIS EVENING.
AFTER MIDNIGHT THERE SHUD BE A SHORT REPRIEVE AHEAD OF THE NEXT
SYSTEM...WHICH IS PROGGED TO BE OVER NRN UT/WRN WY BY 12Z SUNDAY.
THIS SYSTEM AGAIN WILL CONTRIBUTE ONLY WEAK UPWARD OMEGA TO THE CWFA
AS IT MIGRATES SOUTH AND WEST OF THE AREA. AS IT DOES HOWEVER A DEEP
NNELY FLOW IS PROGGED TO DEVELOP WITH SOME UPSLOPE SNOWFALL
EXPECTED. THE FLOW IS MORE NNELY SO AREAS SOUTH AND SOUTHWEST OF
DENVER STAND THE BEST CHC FOR ACCUMULATING SNOW.  NONE OF THE AREAS
APPEAR TO REACH ADVISORY CRITERIA HOWEVER SO WL STEER CLEAR OF ANY
HIGHLIGHTS AT THIS TIME.

.LONG TERM...SUN NGT-TUE...MDLS BLD UPR RDG OVR CNTRL RCKYS AFT CLSD
UPR LO OVER 4 CRNRS AT START OF PRD DIVES S INTO MEX.  WILL KEEP SUM
LINGERING LGT SNW ACRS AREA TIL ARND MIDNGT SUN NGT.  ACCUMS WILL BE
LESS THAN 3 INCHES.  Q-G OMEGA INDICATES THE AMS BECMS SUBSIDENT SUN
NGT.  THE AMS WILL BE DRY AND STBL FM AFT MIDNGT SUN THRU TUE.  MDLS
SHW GUD WRMG ALF FM MON THRU TUE...BUT TEMPS WILL BE SLO TO WRM WITH
ABUNDANT SNW CVR REMAINING ON GND.  WILL GENLY FVR THE COOLER OF MOS
TEMP GDNC VALUES.

IN EXTENDED PRD...WED-SAT...MDLS KEEP UPR RDG OVR WRN U.S. AND CNTRL
RCKYS THRU PRD.  AMS WILL RMN DRY AND STBL.  TEMPS WILL GRDLY WRM TO
ARND SEASONAL NORMS IN SPITE OF LINGERING SNOW CVR.  AN UPR LVL TROF
WILL APPRCH THE AREA FM THE NW ON SAT...BUT WILL ADD ONLY A SLGT CHC
OF SNW IN MTNS.

&&

.BOU WATCHES/WARNINGS/ADVISORIES...NONE.

&&

COOPER/GARD...WFO BOULDER
Hazardous weather outlook, Jan 20, 10:46 AM MST, 11 hours 14 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE DENVER CO
1046 AM MST SAT JAN 20 2007

COZ030>051-211300-
JACKSON COUNTY BELOW 9000 FEET-WEST JACKSON AND WEST GRAND
COUNTIES ABOVE 9000 FEET-GRAND AND SUMMIT COUNTIES BELOW 9000
FEET-SOUTH AND EAST JACKSON/LARIMER/NORTH AND NORTHEAST GRAND/
NORTHWEST BOULDER COUNTIES ABOVE 9000 FEET-SOUTH AND SOUTHEAST
GRAND/WEST CENTRAL AND SOUTHWEST BOULDER/GILPIN/CLEAR CREEK/
SUMMIT/NORTH AND WEST PARK COUNTIES ABOVE 9000 FEET-LARIMER AND
BOULDER COUNTIES BETWEEN 6000 AND 9000 FEET-JEFFERSON AND WEST
DOUGLAS COUNTIES ABOVE 6000 FEET/GILPIN/CLEAR CREEK/NORTHEAST PARK
COUNTIES BELOW 9000 FEET-CENTRAL AND SOUTHEAST PARK COUNTY-LARIMER
COUNTY BELOW 6000 FEET/NORTHWEST WELD COUNTY-BOULDER AND JEFFERSON
COUNTIES BELOW 6000 FEET/WEST BROOMFIELD COUNTY-NORTH DOUGLAS
COUNTY BELOW 6000 FEET/DENVER/WEST ADAMS AND ARAPAHOE COUNTIES/
EAST BROOMFIELD COUNTY-ELBERT/CENTRAL AND EAST DOUGLAS COUNTIES
ABOVE 6000 FEET-NORTHEAST WELD COUNTY-CENTRAL AND SOUTH WELD
COUNTY-MORGAN COUNTY-CENTRAL AND EAST ADAMS AND ARAPAHOE COUNTIES-
NORTH AND NORTHEAST ELBERT COUNTY BELOW 6000 FEET/NORTH LINCOLN
COUNTY-SOUTHEAST ELBERT COUNTY BELOW 6000 FEET/SOUTH LINCOLN
COUNTY-LOGAN COUNTY-WASHINGTON COUNTY-SEDGWICK COUNTY-PHILLIPS
COUNTY-
1046 AM MST SAT JAN 20 2007

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHEAST AND NORTH CENTRAL
COLORADO.

.DAY ONE...TODAY AND TONIGHT

LIGHT SNOW WILL CONTINUE TO SPREAD NORTHWARD TODAY AND PEAK THIS
EVENING AS A LOW PRESSURE SYSTEM MOVES THROUGH NEW MEXICO. WHILE
SNOWFALL WILL GENERALLY BE LIGHT...THERE MAY BE MORE SIGNIFICANT
SNOWFALL FROM THE CENTRAL MOUNTAINS...STRETCHING INTO THE NORTHEAST
CORNER OF COLORADO THIS EVENING. SNOWFALL ACCUMULATIONS IN THESE
AREAS WILL GENERALLY RANGE FROM 2 TO 5 INCHES. FROM DENVER NORTH TO
FORT COLLINS...SNOWFALL IS EXPECTED TO BE LIGHTER WITH 1 TO 3 INCHES
OF SNOW THROUGH TONIGHT.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY

LIGHT SNOWFALL IS EXPECTED OVER THE FORECAST AREA ON SUNDAY
AND SUNDAY NIGHT.  ACCUMULATIONS UP TO 3 INCHES ARE POSSIBLE
OVER THE PLAINS BY EARLY MONDAY MORNING WITH UP TO 5 INCHES
IN THE MOUNTAINS.  DRY WEATHER WILL RETURN TO THE AREA FROM
MONDAY THROUGH FRIDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED TODAY OR TONIGHT.

COOPER/GARD...WFO BOULDER

In the hours before

Local storm report, Jan 20, 8:31 PM MST, 1 hour 29 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DENVER CO
831 PM MST SAT JAN 20 2007

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0825 PM     SNOW             JULESBURG               40.99N 102.26W
01/20/2007  M2.0 INCH        SEDGWICK           CO   LAW ENFORCEMENT

0824 PM     SNOW             7 SSE HAXTUN            40.55N 102.58W
01/20/2007  M3.0 INCH        PHILLIPS           CO   TRAINED SPOTTER

0822 PM     SNOW             LIMON                   39.27N 103.69W
01/20/2007  M3.0 INCH        LINCOLN            CO   LAW ENFORCEMENT

0822 PM     SNOW             5 W AKRON               40.16N 103.31W
01/20/2007  M1.0 INCH        WASHINGTON         CO   TRAINED SPOTTER

0813 PM     SNOW             STERLING                40.65N 103.21W
01/20/2007  M1.5 INCH        LOGAN              CO   LAW ENFORCEMENT

0735 PM     SNOW             FORT MORGAN             40.27N 103.79W
01/20/2007  M2.0 INCH        MORGAN             CO   LAW ENFORCEMENT

&&

FREDIN

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

4 heavy snow, 3 winter storm, 3 blizzard. Local standard time, as filed.

Winter Storm, Morgan County

When
January 20, 10:00 PM MST to January 21, 6:00 PM MST
Where
Morgan County forecast zone
Reported by
Trained Spotter
Coordinates
40.263, -103.810 (the zone’s center; the record gives no point)

Winter Storm, Logan County

When
January 20, 10:00 PM MST to January 21, 3:00 PM MST
Where
Logan County forecast zone
Reported by
Trained Spotter
Coordinates
40.725, -103.110 (the zone’s center; the record gives no point)

A band of heavy snow associated with a storm system exiting to the south and east of the area brought heavy snow to portions of Logan and Morgan Counties. The heaviest band of snow stretched from around Merino to Fort Morgan. Storm totals included: 11 inches, 7 miles west-northwest of Merino, 9.5 inches, 6 miles south of New Raymer, and 9 inches, 2 miles south of Fort Morgan. Outside of this heavier band of snow, storm totals ranged from 1 to 4 inches.

Heavy Snow, Larimer & Boulder Counties Between 6000 & 9000 Feet

When
January 21, 6:00 AM MST to 6:00 PM MST
Where
Larimer & Boulder Counties Between 6000 & 9000 Feet forecast zone
Reported by
Trained Spotter
Coordinates
40.380, -105.410 (the zone’s center; the record gives no point)

Heavy Snow, Jefferson & W Douglas Counties Above 6000 Feet / Gilpin / Clear Creek / Ne Park Counties Below 9000 Feet

When
January 21, 6:00 AM MST to 6:00 PM MST
Where
Jefferson & W Douglas Counties Above 6000 Feet / Gilpin / Clear Creek / Ne Park Counties Below 9000 Feet forecast zone
Reported by
Trained Spotter
Coordinates
39.516, -105.413 (the zone’s center; the record gives no point)

Upslope conditions brought heavy snow the foothills of extreme southern Boulder and Jefferson Counties. Storm totals included: 14 inches at Conifer, 13 inches, 12 miles southwest of Boulder, 12.5 inches, 4 miles south of Evergreen, 10 inches, 7 miles southwest of Boulder, Genesee and Roxborough State Park, and 8.5 inches, 3 miles west of Jamestown. Across the rest of the Front Range Foothilla storm totals ranged from 3 to 8 inches.

Heavy Snow, Boulder & Jefferson Counties Below 6000 Feet / W Broomfield County

When
January 21, 6:00 AM MST to 6:00 PM MST
Where
Boulder & Jefferson Counties Below 6000 Feet / W Broomfield County forecast zone
Reported by
Trained Spotter
Coordinates
39.878, -105.220 (the zone’s center; the record gives no point)

Heavy Snow, N Douglas County Below 6000 Feet / Denver / W Adams & Arapahoe Counties / E Broomfield County

When
January 21, 6:00 AM MST to 6:00 PM MST
Where
N Douglas County Below 6000 Feet / Denver / W Adams & Arapahoe Counties / E Broomfield County forecast zone
Reported by
Trained Spotter
Coordinates
39.714, -104.707 (the zone’s center; the record gives no point)

Heavy snow developed over western and southern sections of the Denver metropolitan area. Storm totals included: 11 inches at Marston Reservoir, 8 inches at Aurora, 2 miles southeast of Highlands Ranch and Parker, 7.5 inches and Lone Tree, with 7 inches at Castle Rock. Snow amounts over the rest of the metropolitan area ranged from 3 to 6 inches.

Winter Storm, Elbert / C & E Douglas Counties Above 6000 Feet

When
January 21, 6:00 AM MST to 6:00 PM MST
Where
Elbert / C & E Douglas Counties Above 6000 Feet forecast zone
Reported by
Trained Spotter
Coordinates
39.422, -104.468 (the zone’s center; the record gives no point)

Northerly winds from 20 to 30 mph, strongest east of Interstate 25, combined with heavy snow to produce near blizzard conditions along the Palmer Divide. As a result, areas of blowing snow produced drifts up to 4 feet deep. Storm totals included: 15 inches, 4 miles east of Parker, 13 inches, 5 miles south-southwest of Arapahoe Park, 12.5 inches, 4 miles south-southwest of Elizabeth, with 9 inches, around Castle Rock, Parker and Sedalia.

Blizzard, Washington County

When
January 21, 9:00 AM MST to 3:00 PM MST
Where
Washington County forecast zone
Reported by
Trained Spotter
Coordinates
39.971, -103.201 (the zone’s center; the record gives no point)

Blizzard, C & E Adams & Arapahoe Counties

When
January 21, 9:00 AM MST to 3:00 PM MST
Where
C & E Adams & Arapahoe Counties forecast zone
Reported by
Trained Spotter
Coordinates
39.762, -104.338 (the zone’s center; the record gives no point)

Blizzard, N & Ne Elbert County Below 6000 Feet / N Lincoln County

When
January 21, 9:00 AM MST to 3:00 PM MST
Where
N & Ne Elbert County Below 6000 Feet / N Lincoln County forecast zone
Reported by
Trained Spotter
Coordinates
39.138, -103.825 (the zone’s center; the record gives no point)

Strong winds produced extensive blowing and drifting snow along the Interstate 70 corridor, from just east of Denver to near Limon. Sustained winds from 30 to 45 mph were measured near Cedar Point with a peak wind gust from 50 to 60 mph. As a result, snow drifts 2 to 4 feet in depth made some roads impassable with whiteout conditions reported. Interstate 70, from Airpark Road to Burlington, and State Highway 86 near Cedar Point were closed due to very poor driving conditions. Storm totals generally ranged from 2 to 7 inches over eastern portions of Adams, Arapahoe and Elbert Counties, as well as southeastern Washington and northwestern Lincoln Counties.

What these are

Winter Storm
A storm that brought snow, sleet or freezing rain at warning levels, usually over several hours or days.
Heavy Snow
Snowfall reaching the local warning threshold without the other hazards of a winter storm.
Blizzard
Sustained winds or frequent gusts of 35 mph or more with falling or blowing snow that cuts visibility below a quarter mile for three hours or longer.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Colorado in 2007Every state in 2007This day in weather historyWarnings in Colorado, January 2007

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5189, 5191, 5184, 5185, 5186, 5187, 5188, 5195, 5196, 5197.